New and going nuts

Whether new to RLS or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
Ardalton
Posts: 1
Joined: Fri Jul 22, 2016 12:57 am
Location: Indiana

Re: New and going nuts

Post by Ardalton »

Hello everyone

This is my first visit here and I already have learned a great deal. I would have to classify my rls as mild compared to some who post here. It occurs 2-3 times per week and almost always within half hour to 45 minutes after I go to bed. The only way to describe the sensation I feel is if you could apply a vise to the entire surface of your lower leg and slowly tighten it till the pain is excruciating. I have to get up and walk and after about 10-15 minutes it is like a switch is flipped and the pain is gone. It is the most bizarre feeling.

It is definitely not cramps as I suffer from those as well, sometime at the same time on opposit leggs. The cramps in my toes, ankles and shins are bad but I can message those away - the worst are the severe cramps I get in the upper,inner thigh. These are excruciating! I cry, cuss, hobble around and generally act crazy. My husband feels like he should be able to help but I don't want anyone near me during one of those. Luckily they don't happen often.

My ferritin levels are abissmal and supplemental iron and diet has not made significant improvement. I have suffered malabsorption issues since having gastric bypass surgery 15 years ago. My doctor wants to try infusion therapy. I am nervous about this. Has anyone here had this done? Thanks for any info.

ViewsAskew
Moderator
Posts: 16078
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: New and going nuts

Post by ViewsAskew »

Hi - welcome.

So sorry you are suffering. OH! My husband does the same thing and I'm always pushing him away. I hate it when anyone is near me.

I've had two infusions. My ferritin was 8 originally. After the first infusion, it plummeted to about 70 within about 8 weeks, so the help I got lasted only a week. The second infusion fell below 200 within 8 weeks - and I seem to need it around 200-220 to have any effect. But, that time I was helped for several weeks. Getting the infusion was fine - the nurse monitored me carefully during and all seemed OK. Infusions these days seem pretty safe.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

legsandsyndrome
Posts: 7
Joined: Sun Jul 17, 2016 8:39 pm

Re: New and going nuts

Post by legsandsyndrome »

JimmyLegs44 wrote:If you are now considering medication for your RLS because the Abilify was indeed masking your RLS symptoms, I would encourage you to look at the alpha-2-delta ligands (gabapentin, Lyrica, Horizant) first. If for some reason these don't do the trick, then try the dopamine agonists (Mirapex, Requip). Some RLS experts no longer consider dopamine agonists to be the first-line treatment due to the risks of augmentation. Unfortunately, many doctors are still not well-versed on the risks of augmentation with DA's.

I'm sure the Requip will work well for you at first, but it is almost a certainty you will develop augmentation if you stay on this medication long-term. Many of us have suffered through augmentation and the related DA withdrawal issues, and I for one would not have started on a DA 13 years ago, had I known then what I know now.

I'm new on here, and I appreciate your opinion on DA's. Augmentation sounds like unwanted and unnecessary trouble. My MD doesn't like them, and won't put me on them even though gabapentin isn't working for me anymore. I can't take opioids, so I don't know what's next...

Rustsmith
Moderator
Posts: 4666
Joined: Sat Sep 28, 2013 9:31 pm
Location: Colorado Springs, Colorado

Re: New and going nuts

Post by Rustsmith »

I'm new on here, and I appreciate your opinion on DA's. Augmentation sounds like unwanted and unnecessary trouble. My MD doesn't like them, and won't put me on them even though gabapentin isn't working for me anymore. I can't take opioids, so I don't know what's next...


Some have found that pregabalin (Lyrica) works when gabapentin doesn't, so that might be worth a try. You didn't explain the issue with opiates, but Tramadol might be worth considering. It sort of is an opiate and sort of isn't. It also has the benefit of not being a Schedule 2 medication so that it does not come with all the red tape of the Schedule 2 opiates.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Yankiwi
Posts: 433
Joined: Wed Sep 10, 2014 7:20 am
Location: West Coast, South Island, New Zealand

Re: New and going nuts

Post by Yankiwi »

I recently switched from two 50mg Tramadol per night taken about for hours apart to a 100mg slow release tramadol. With the slow release version I don't have to stay up in the middle of the night which is great.

Post Reply